News  |  Journals  |  Conferences  |  Blogs  |  Articles  |  Forums  |  Twitter   
 

 Headlines:

 
 

Doctors Lounge - Nephrology Answers

"The information provided on www.doctorslounge.com is designed to support, not replace, the relationship that exists between a patient/site visitor and his/her physician."

Back to Nephrology Answers List

Forum Name: Nephrology Symptoms

Question: Opinion Needed


 suej723 - Sun Jul 18, 2004 3:55 pm

I have a history of multiple UTI's for 10+ years. Have had 2 urethra dialations, been on prophalactic antibiotics several times.

I have been having severe pitting edema in my calves, ankles and feet for approximately 14 months. Initially my family practice doctor ordered blood tests (results fine), Echocardiogram (results normal), CT scan kidneys (normal.).

I have recently went back to my doctor again, as the edema is continuing to get worse. Doctor put me on Lasix which has helped some. I lost 8 lbs the first day of taking the Lasix. When I press on my shins, it leaves about a 1/2 inch indentation. I have had new symptoms start recently whether or not they're related I'm not sure. A couple weeks ago, I woke up and could not urinate although I tried many times. Only after taking my Lasix was I able to urinate - about 5 hours after waking. I told my physician, and she said if it happens again she was sending me to a renal doc. My doctor recently has found protein in urine test. But my blood tests continue to come back fine. I am noticing more foam/bubbles in urine lately. She told me this can be a sign of protein in urine.

My new symptoms:
insomnia - over the counter sleeping pills did nothing. Perscription sleeping pill helps.
foam/bubbles in urine.
Bad taste in mouth that doesn't go away.
Decreased urination. Woke today at 9am, urinated at 11:30 and not since, it's now 2pm.

My question is, is it possible to have the beginnings of renal problems and my blood work come back normal? Should I request to be sent to a nephrologist?
 Dr. Tamer Fouad - Sun Jul 18, 2004 5:38 pm

User avatar Hello Sue,
Protein in urine is a significant finding which requires proper evaluation. Tests such as 24 hour urinary proteins and glomerular filtration rates may be required. The best person to evaulate your condition is a nephrologist. This will probably be the key to the edema problem that you have been experiencing. It could be the begining of nephrotic syndrome.
 suej723 - Fri Jul 23, 2004 4:31 am

Thank you for your reply. I called my doctor and requested a referral to a nephrologist. But she wanted me to do a 24 hr urine test first. Now my next question is, my edema has been really bad this week. My legs hurt so bad, it's hard to walk and I feel like I keep losing my balance. I took 40 mg of Lasix today, and urinated more than I normally do (twice as much), will this affect the 24 hr test? Will it dilute it, or should I restart it and try not to take the Lasix the day I do the test?

Thanks again for your response.
 Dr. Tamer Fouad - Fri Jul 23, 2004 6:24 am

User avatar Hi Sue,
Lasix will dilute your urine, thats a fact and hence it will make the protein show at a lower concentration than it is without lasix. However, the 24 hours urine test depends on precipitation of the total amount of protein in urine per day. Hence making avoiding misinterpretation due to dilution. Dilution can also be caused by excessive drinking of water. In other words its safe to continue your 24 hour urine test.

Twenty-four hour urine collections are subject to collection errors. The laboratory method, depending on an aliquot and varying dilutions, is subject to calculation errors, which must be carefully guarded against. When protein is determined by precipitation methods, x-ray contrast media, tolbutamide, penicillin or cephalosporin analogs, and sulfonamides may cause false-positives. Pyridium® also interferes with the reaction by causing color interference.

|

Check a doctor's response to similar questions

 

advertisement.gif (61x7 -- 0 bytes)
 

Are you a Doctor, Pharmacist, PA or a Nurse?

Join the Doctors Lounge online medical community

  • Editorial activities: Publish, peer review, edit online articles.

  • Ask a Doctor Teams: Respond to patient questions and discuss challenging presentations with other members.

Doctors Lounge Membership Application

 
     

 advertisement.gif (61x7 -- 0 bytes)

 

 

Tools & Services: Follow DoctorsLounge on Twitter Follow us on Twitter | RSS News | Newsletter | Contact us

 
Copyright © 2001-2010
Doctors Lounge.
All rights reserved.

Medical Reference:
Diseases | Symptoms
Drugs | Labs | Procedures
Software | Tutorials

Advertising
Links | Humor
Forum Archive
CME Articles

Privacy Statement
Terms & Conditions
Editorial Board
About us | Email

We subscribe to the HONcode principles of the HON Foundation. Click to verify.We subscribe to the HONcode principles.
Verify here